Use this URL to cite or link to this record in EThOS: http://ethos.bl.uk/OrderDetails.do?uin=uk.bl.ethos.287764
Title: Pharmacist input into patients' self-reporting of adverse drug reactions
Author: Jarernsiripornkul, Narumol
Awarding Body: Robert Gordon University
Current Institution: Robert Gordon University
Date of Award: 1999
Availability of Full Text:
Access from EThOS:
Access from Institution:
Abstract:
Adverse drug reactions (ADRs) are common and should be reported to the CSM, particularly for newly marketed drugs. There is under-reporting of ADRs by doctors. Involving the patient in self-reporting, particularly when initiated by pharmacists is feasible and could help to improve reporting rates. This study investigated a comprehensive checklist questionnaire listed symptoms in all body systems to facilitate patient self-reporting using both established and new 'black triangle' centrally-acting drugs. Symptoms reported were compared to their documentation in medical notes and for new drugs to reports from other sources. A novel classification system for ADRs was developed to take account of the minimal data available and used to evaluate the potential accuracy of symptom attribution by patients. An external comparison of a sample of symptom classifications by an ADR expert was also obtained. The questionnaire was sent to 464 patients prescribed carbamazepine, sodium valproate, trazodone, doxepin and co-proxamol from three participating medical practices in a pilot study. Subsequently, it was sent to all patients (n=2307) prescribed tramadol, fentanyl patch, venlafaxine, nefazodone, citalopram, moclobemide, gabapentin, lamotrigine and topiramate from 79 participating medical practices in Grampian during January-March 1997. The overall response rates were 44.6% (n=207) for the pilot study and 36.3% (n=837) for the main study. The most frequently reported symptoms were: drowsiness for carbamazepine, unusual tiredness for sodium valproate, constipation for co-proxamol, dry mouth for trazodone, doxepin, tramadol, venlafaxine, nefazodone, moclobemide and citalopram, weight gain for gabapentin, loss of memory for lamotrigine, weight loss for topiramate and constipation for fentanyl patch. Overall only 22.4% (522/2330) of symptoms reported by patients were recorded by GPs in the 310 medical notes accessed. In general, common symptoms were reported more frequently by patients than in CSM reports and PEM data. Patients tended to report minor and known ADRs which bothered them, while CSM and PEM reports received were of more severe ADRs. Respondents were more likely to report symptoms (6040/8630,70%) potentially caused by the study drugs than those not to be caused by the study drugs. Moderate agreement (Kappa = 0.4-0.5) was found between expert and researcher classifications of symptom causality. It is suggested that interpretation by pharmacists of patient self-reporting using the checklist questionnaire could result in much higher ADR reporting rates, in particular for new drugs.
Supervisor: Krska, Janet ; Richards, R. M. E. ; Capps, P. A. G. ; McCaig, Dorothy Sponsor: Royal Thai Government
Qualification Name: Thesis (Ph.D.) Qualification Level: Doctoral
EThOS ID: uk.bl.ethos.287764  DOI: Not available
Keywords: Patients' self-reporting ; Drug side-effects ; Pharmacist and patient relations
Share: